We studied sexual dysfunction induced by antihypertensive agents in 156 male hypertensive patients. The antihypertensive agents were: trichloromethiazide, 2-4 mg; atenolol, 50-100 mg; captopril 37.5-75 mg; and slow release nifedipine 40-80 mg, administered every day for 1 year after a 2-4-week placebo period. Sexual dysfunction was checked by both a self-reporting questionnaire and a test for serum sex hormones. In the self-reporting questionnaire, the following items were requested: reduction of sexual desire, problems in obtaining and maintaining an erection, problems in ejaculation and the number of occasions of sexual intercourse. The sex hormones measured were testosterone, follicular stimulating hormone, luteinizing hormone and oestradiol. During the placebo period, 5% of the hypertensive patients complained of some sexual disturbance without any significant changes in the plasma levels of the sex hormones. In the short term (1-4 weeks) after the initiation of the antihypertensive therapy, all antihypertensive agents except captopril caused sexual dysfunction. Patients on atenolol or trichloromethiazide complained of every item listed. Those on slow-release nifedipine complained mainly about problems in ejaculation. Serum levels of both testosterone and follicular stimulating hormone were significantly decreased while there was mild elevation of oestradiol in patients on atenolol. In the long term (1 year), only patients taking atenolol experienced sexual dysfunction and mild reduction of serum levels of testosterone. Our findings show that first-line antihypertensive agents have different effects on sexual function and that only captopril may have some advantages over the other agents in terms of the quality of sexual life.